Indiana, 2018Tornado and Flash Flooding in Indiana, September 8, 2018
September 8, 2018 · NWS PAH · 4 events in 4 counties and zones
The remnants of Tropical Storm Gordon merged with a cold front over the mid-section of the country. The tropical moisture squeezed out by the front produced widespread heavy rainfall and isolated flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The remnants of Tropical Storm Gordon merged with a cold front over the mid-section of the country. The tropical moisture squeezed out by the front produced widespread heavy rainfall and isolated flooding. During the afternoon hours, there was enough sunshine and destabilization for thunderstorms to develop. Enough low-level wind shear was present for a few rotating storms and an isolated weak tornado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 8, 6:42 AM CST, 2 hours 18 minutes earlier.
Area forecast discussion, Sep 8, 6:42 AM CST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
742 AM CDT Sat Sep 8 2018
.UPDATE...
Issued at 742 AM CDT Sat Sep 8 2018
Updated aviation discussion.
&&
.SHORT TERM...(Today through Sunday night)
Issued at 418 AM CDT Sat Sep 8 2018
A Flash Flood Watch continues for a large part of the region, with
no change in the county breakout at this time, as the center of
Gordon remnants move along our northwestern tier of counties.
QPF, including WPC QPF, has decreased south of the OH River, and
the gradient is steeper than before as one moves north into
southern IL and southwestern IN. It appears that most of the heavy
rain, at least early this morning, has already occurred over
southeastern MO. However, re-development of heavy rain (and
scattered tstms) may occur this afternoon over this area ahead of
the surface wind shift to the northwest. If current model and
radar trends continue, it is possible that western parts of the
Flash Flood Watch may be cancelled early. Winds could gust above
20 mph across much of the region this afternoon, just ahead of the
wind shift.
Sun is expected to be cooler than even today, with lingering
shower activity finally ending in the east during the evening as a
mid level shortwave trof axis passes through.
.LONG TERM...(Monday through Friday)
Issued at 418 AM CDT Sat Sep 8 2018
Dewpoints will start out lower, with low temps in the upper 50s
most locations Sun and Mon nights. There will be little to no
chance of pcpn next week as mid level heights gradually build in
the slack southern stream flow aloft. Moisture associated with
tropical system Florence may trigger a few showers here late in
the week. A gradual warming trend can be expected, returning back
to above average temps by late week, with increased humidity.
&&
.AVIATION...
Issued at 742 AM CDT Fri Sep 7 2018
As the center of circulation of Gordon travels across the
northwestern counties today, the worst vsbys in rain will be seen
first across northern parts of southeastern MO/southern IL this
morning, followed by parts of southwestern IN. Elsewhere, vsbys are
expected to improve during the day. Cigs will be best (VFR) over
western KY today. Tonight, IFR cigs are expected to move in from the
west as the tropical remnants begin to move away to the northeast.
Winds are forecast to change direction through the period, reacting
to the presence of the low. Gusts above 20 knots may occur in the
afternoon over parts of southeastern MO/western KY. There will be
scattered tstms, mainly in the heating of the day.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch through Sunday morning for ILZ075>078-080>094.
MO...Flash Flood Watch through Sunday morning for MOZ076-086-087-100-
107>112-114.
IN...Flash Flood Watch through Sunday morning for INZ081-082-085>088.
KY...Flash Flood Watch through Sunday morning for KYZ004-005-007-010-
014-015-018.
&&
SHORT TERM...DB
LONG TERM...DB
AVIATION...MYHazardous weather outlook, Sep 8, 8:27 AM CST, 33 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
927 AM CDT Sat Sep 8 2018
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-091000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
927 AM CDT Sat Sep 8 2018
This Hazardous Weather Outlook is for portions of southern
Illinois, southwestern Indiana, western Kentucky, and southeastern
Missouri.
.DAY ONE...Today and Tonight
A Flash Flood Watch remains in effect through tonight for southern
Illinois, southwest Indiana and west Kentucky along the Ohio River.
Scattered thunderstorms are forecast. Some guidance suggests a low
chance of a strong storm capable of gusty winds this afternoon and
early evening. Wind shear forecasts suggest a brief funnel or weak
tornado cannot be ruled out.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated, but reports of rainfall
and any associated flooding issues are appreciated.
In the hours before
Local storm report, Sep 8, 6:52 AM CST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
752 AM CDT SAT SEP 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 AM HEAVY RAIN 2 N ZEIGLER 37.93N 89.06W
09/08/2018 M6.12 INCH FRANKLIN IL MESONET
MESONET STATION ZGLRS, 2 NNW ZEIGLER. THE
DURATION OF THE HEAVY RAIN EVENT WAS 24
HOURS.
0720 AM HEAVY RAIN 3 ENE MOUNT VERNON 38.33N 88.86W
09/08/2018 M4.88 INCH JEFFERSON IL MESONET
MESONET STATION MTVIL, 2 ENE MOUNT VERNON.
THE DURATION OF THE HEAVY RAIN EVENT WAS 24
HOURS.
0630 AM HEAVY RAIN 3 NE FARRAR 37.73N 89.65W
09/08/2018 M4.54 INCH PERRY MO MESONET
MESONET STATION RRLM7, MISSISSIPPI RIVER AT RED ROCK
LANDING. THE DURATION OF THE HEAVY RAIN
EVENT WAS 24 HOURS.
0733 AM HEAVY RAIN 3 E WARE 37.45N 89.34W
09/08/2018 M4.50 INCH UNION IL TRAINED SPOTTER
0720 AM HEAVY RAIN 1 W ROYALTON 37.88N 89.14W
09/08/2018 M4.47 INCH FRANKLIN IL MESONET
MESONET STATION C5752, 1 W ROYALTON. THE
DURATION OF THE HEAVY RAIN EVENT WAS 24
HOURS.
0700 AM HEAVY RAIN 2 WSW OAK RIDGE 37.49N 89.76W
09/08/2018 M4.24 INCH CAPE GIRARDEAU MO COCORAHS
COCORAHS STATION MO-CG-14, OAK RIDGE MO 1
WSW. THE DURATION OF THE HEAVY RAIN EVENT
WAS 24 HOURS.
0700 AM HEAVY RAIN 3 SE WOODLAWN 38.30N 88.99W
09/08/2018 M4.22 INCH JEFFERSON IL MESONET
MESONET STATION BMMI2, BIG MUDDY RIVER AT MT
VERNON. THE DURATION OF THE HEAVY RAIN EVENT
WAS 24 HOURS.
0720 AM HEAVY RAIN MARION 37.73N 88.94W
09/08/2018 M4.12 INCH WILLIAMSON IL MESONET
MESONET STATION MRNWM, MARION. THE DURATION
OF THE HEAVY RAIN EVENT WAS 24 HOURS.
0600 AM HEAVY RAIN 2 ESE STANLEY 37.82N 87.20W
09/08/2018 M3.91 INCH DAVIESS KY CO-OP OBSERVER
CO-OP OBSERVER STATION MLLI3, 2 SSW
MARSHALL. THE DURATION OF THE HEAVY RAIN
EVENT WAS 24 HOURS.
0720 AM HEAVY RAIN DONIPHAN 36.62N 90.82W
09/08/2018 M3.28 INCH RIPLEY MO MESONET
MESONET STATION DNPHN, DONIPHAN. THE
DURATION OF THE HEAVY RAIN EVENT WAS 24
HOURS.
0720 AM HEAVY RAIN 1 N CARBONDALE 37.74N 89.22W
09/08/2018 M3.20 INCH JACKSON IL MESONET
MESONET STATION CRBND, 1 N CARBONDALE. THE
DURATION OF THE HEAVY RAIN EVENT WAS 24
HOURS.
0630 AM HEAVY RAIN 5 N MCBRIDE 37.90N 89.84W
09/08/2018 M3.14 INCH PERRY MO MESONET
MESONET STATION CHSI2, 1 SSW CHESTER. THE
DURATION OF THE HEAVY RAIN EVENT WAS 24
HOURS.
0700 AM HEAVY RAIN 5 NNW GOREVILLE 37.63N 89.00W
09/08/2018 M3.08 INCH WILLIAMSON IL COCORAHS
COCORAHS STATION IL-WM-12, MARION IL 8 SSW.
THE DURATION OF THE HEAVY RAIN EVENT WAS 24
HOURS.
0700 AM HEAVY RAIN 2 ESE ZEIGLER 37.89N 89.02W
09/08/2018 M3.05 INCH FRANKLIN IL MESONET
MESONET STATION PLMI2, 1 ESE ZEIGLER. THE
DURATION OF THE HEAVY RAIN EVENT WAS 24
HOURS.
0653 AM HEAVY RAIN 2 W SCOTT CITY 37.23N 89.57W
09/08/2018 M3.04 INCH SCOTT MO ASOS
ASOS STATION CGI, CAPE GIRARDEAU MO. THE
DURATION OF THE HEAVY RAIN EVENT WAS 24
HOURS.
0722 AM HEAVY RAIN FAIRFIELD 38.38N 88.36W
09/08/2018 M2.86 INCH WAYNE IL MESONET
MESONET STATION E9367, FAIRFIELD. THE
DURATION OF THE HEAVY RAIN EVENT WAS 24
HOURS.
0648 AM HEAVY RAIN 5 SW MARION 37.68N 89.00W
09/08/2018 M2.70 INCH WILLIAMSON IL MESONET
MESONET STATION COWI2, CRAB ORCHARD IL. THE
DURATION OF THE HEAVY RAIN EVENT WAS 24
HOURS.
0705 AM HEAVY RAIN 1 NNE BENTON 38.02N 88.91W
09/08/2018 M2.69 INCH FRANKLIN IL COCORAHS
COCORAHS STATION IL-FK-6, BENTON IL 1 NE.
THE DURATION OF THE HEAVY RAIN EVENT WAS 24
HOURS.
0630 AM HEAVY RAIN 4 SSE THEBES 37.15N 89.43W
09/08/2018 M2.66 INCH ALEXANDER IL MESONET
MESONET STATION COMM7, MISSISSIPPI RVR. THE
DURATION OF THE HEAVY RAIN EVENT WAS 24
HOURS.
0700 AM HEAVY RAIN 2 W NASON 38.18N 89.01W
09/08/2018 M2.59 INCH JEFFERSON IL MESONET
MESONET STATION BSII2, BIG MUDDY
SUBIMPOUNDMENT. THE DURATION OF THE HEAVY
RAIN EVENT WAS 24 HOURS.
0630 AM HEAVY RAIN 2 ESE CAPE GIRARDEAU 37.30N 89.52W
09/08/2018 M2.58 INCH CAPE GIRARDEAU MO CO-OP OBSERVER
CO-OP OBSERVER STATION CPGM7, MISSISSIPPI
RIVER. THE DURATION OF THE HEAVY RAIN EVENT
WAS 24 HOURS.
0630 AM HEAVY RAIN 2 ESE CAPE GIRARDEAU 37.30N 89.52W
09/08/2018 M2.58 INCH CAPE GIRARDEAU MO CO-OP OBSERVER
CO-OP OBSERVER STATION CPGM7, MISSISSIPPI
RIVER. THE DURATION OF THE HEAVY RAIN EVENT
WAS 24 HOURS.
0700 AM HEAVY RAIN 1 N WAYNE CITY 38.36N 88.59W
09/08/2018 M2.34 INCH WAYNE IL MESONET
MESONET STATION WYNI2, 1 N WAYNE CITY. THE
DURATION OF THE HEAVY RAIN EVENT WAS 24
HOURS.
0600 AM HEAVY RAIN 10 E FRUITLAND 37.45N 89.46W
09/08/2018 M2.30 INCH CAPE GIRARDEAU MO MESONET
MESONET STATION MOCM7, MISS.RVR NR. TRAIL OF
TEARS ST. PARK. THE DURATION OF THE HEAVY
RAIN EVENT WAS 24 HOURS.
0700 AM HEAVY RAIN 1 SW BONNIE 38.19N 88.93W
09/08/2018 M2.30 INCH JEFFERSON IL MESONET
MESONET STATION BONI2, 1 SW BONNIE. THE
DURATION OF THE HEAVY RAIN EVENT WAS 24
HOURS.
0700 AM HEAVY RAIN 3 SE MOUNT VERNON 38.29N 88.87W
09/08/2018 M2.25 INCH JEFFERSON IL MESONET
MESONET STATION CFMI2, CASEY FORK NEAR MT
VERNON. THE DURATION OF THE HEAVY RAIN EVENT
WAS 24 HOURS.
0700 AM HEAVY RAIN 8 N CUTLER 38.15N 89.55W
09/08/2018 M2.25 INCH PERRY IL COCORAHS
COCORAHS STATION IL-PY-1, COULTERVILLE IL 3
ESE. THE DURATION OF THE HEAVY RAIN EVENT
WAS 24 HOURS.
0720 AM HEAVY RAIN 1 SSE SCOTT CITY 37.21N 89.53W
09/08/2018 M2.02 INCH SCOTT MO MESONET
MESONET STATION F2859, SCOTT CITY. THE
DURATION OF THE HEAVY RAIN EVENT WAS 24
HOURS.
0700 AM HEAVY RAIN 1 NW MURPHYSBORO 37.78N 89.35W
09/08/2018 M2.02 INCH JACKSON IL COCORAHS
COCORAHS STATION IL-JK-20, MURPHYSBORO IL 1
NW. THE DURATION OF THE HEAVY RAIN EVENT WAS
24 HOURS.
0700 AM HEAVY RAIN 4 ENE COBDEN 37.56N 89.19W
09/08/2018 M2.00 INCH UNION IL COCORAHS
COCORAHS STATION IL-UN-8, COBDEN IL 4 ENE.
THE DURATION OF THE HEAVY RAIN EVENT WAS 24
HOURS.
&&Local storm report, Sep 8, 7:37 AM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
837 AM CDT SAT SEP 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 AM HEAVY RAIN 5 SE MARION 37.68N 88.88W
09/08/2018 M3.80 INCH WILLIAMSON IL EMERGENCY MNGR
24 HOUR TOTAL.
0815 AM HEAVY RAIN HERRIN 37.80N 89.03W
09/08/2018 M3.50 INCH WILLIAMSON IL EMERGENCY MNGR
24 HOUR TOTAL.
0805 AM HEAVY RAIN MARION 37.73N 88.94W
09/08/2018 M2.95 INCH WILLIAMSON IL TRAINED SPOTTER
24 HOUR TOTAL.
0744 AM HEAVY RAIN MOUNT VERNON 38.32N 88.91W
09/08/2018 M2.80 INCH JEFFERSON IL TRAINED SPOTTER
24 HOUR TOTAL.
0700 AM HEAVY RAIN 3 NE MOUNT VERNON 38.35N 88.87W
09/08/2018 M2.32 INCH JEFFERSON IL CO-OP OBSERVER
24 HOUR TOTAL.
0815 AM HEAVY RAIN 6 S MARION 37.65N 88.94W
09/08/2018 M2.05 INCH WILLIAMSON IL EMERGENCY MNGR
24 HOUR TOTAL.
0815 AM HEAVY RAIN 1 N CAMBRIA 37.79N 89.11W
09/08/2018 M2.00 INCH WILLIAMSON IL EMERGENCY MNGR
24 HOUR TOTAL.
&&Event by event
2 flash flood, 1 flood, 1 tornado. Local standard time, as filed.
Flood, Vanderburgh
- When
- September 8, 9:00 AM CST to 12:45 PM CST
- Where
- Vanderburgh County, 1 mi S of Evansville to Evansville
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 37.965, -87.550
Water was on the ramps of the Lloyd Expressway at U.S. Highway 41. There were no road closures or stranded vehicles.
Flash Flood, Gibson
- When
- September 8, 2:30 PM CST to 6:00 PM CST
- Where
- Gibson County, Haubstadt to 2 mi N of Owensville
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.200, -87.570
Numerous roads were flooded. State Route 64 was flooded. Several county roads were closed. A 24-hour rainfall amount of 6.30 inches was reported in Fort Branch.
Flash Flood, Pike
- When
- September 8, 3:30 PM EST to 5:00 PM EST
- Where
- Pike County, Otwell to 1.5 mi S of Pikeville
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.450, -87.100
Water was over State Routes 56 and 64. The co-operative observer in Stendal measured 6.60 inches in a 48-hour period.
Tornado, Spencer
- When
- September 8, 3:36 PM CST to 3:37 PM CST
- Where
- Spencer County, 0.36 mi E of Newtonville to 0.38 mi E of Newtonville
- Rating
- EF0
- Path length
- 0.02 mi
- Path width
- 25 yd
- Reported by
- Social Media
- Coordinates
- 38.001, -86.943
A weak tornado briefly touched down in a soybean field. Peak winds were estimated near 65 mph. The only evidence of the tornado was obtained from video footage. Damage assessment teams from the National Weather Service and the Spencer County Emergency Management Agency found no damage.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, September 8 to 13, 20185 deaths · 8 events
- Flash Flooding and Heavy Rain in Virginia, September 8 to 9, 2018$2.0 million · 3 events
- Flash Flooding and Flood in Illinois, September 8 to 10, 20181 injured · $475,000 · 7 events
- Tornadoes in Kentucky, September 8, 2018$118,000 · EF1 · 3 events
- Flash Flooding in Indiana, September 8, 2018$34,000 · 12 events
- Flash Flooding in Texas, September 8 to 9, 201811 events
- Flooding in Ohio, September 8, 20185 events
- Excessive Heat in California, September 8, 20185 events
- Flooding in Indiana, September 8, 20183 events
- Dense Fog in California, September 8 to 9, 20182 events
- Hail in Nebraska, September 8, 20181 in hail · 2 events
- Flooding in Kentucky, September 8, 20182 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 782562, 783405, 783406, 777974.